Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2018, 10:12 PM CDT for Ector County, Ward County, Winkler County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2018, 10:12 PM CDT (03:12 UTC)
- Expired
- Mar 27, 2018, 10:59 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ector County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
370
WUUS54 KMAF 280312
SVRMAF
TXC135-475-495-280415-
/O.NEW.KMAF.SV.W.0010.180328T0312Z-180328T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1012 PM CDT TUE MAR 27 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Ector County in western Texas...
Northeastern Ward County in western Texas...
Southeastern Winkler County in western Texas...
* Until 1115 PM CDT
* At 1011 PM CDT, a severe thunderstorm was located over Wickett, or
near Monahans, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monahans, Wickett, Thorntonville, Monahans Sandhills State Park,
Penwell and Roy Hurd Memorial Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3172 10253 3165 10266 3165 10276 3159 10277
3148 10298 3159 10307 3192 10285
TIME...MOT...LOC 0311Z 213DEG 20KT 3155 10298
HAIL...1.00IN
WIND...60MPH
$$
672 follow-up statements
569
WWUS54 KMAF 280334
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1034 PM CDT TUE MAR 27 2018
TXC475-280344-
/O.CAN.KMAF.SV.W.0010.000000T0000Z-180328T0415Z/
Ward TX-
1034 PM CDT TUE MAR 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3172 10253 3165 10266 3165 10303 3192 10285
TIME...MOT...LOC 0334Z 217DEG 33KT 3174 10281
$$
TXC135-495-280415-
/O.CON.KMAF.SV.W.0010.000000T0000Z-180328T0415Z/
Ector TX-Winkler TX-
1034 PM CDT TUE MAR 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN ECTOR AND SOUTHEASTERN WINKLER COUNTIES...
At 1034 PM CDT, a severe thunderstorm was located near Monahans
Sandhills State Park, or 11 miles northeast of Monahans, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Penwell and Monahans Sandhills State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3172 10253 3165 10266 3165 10303 3192 10285
TIME...MOT...LOC 0334Z 217DEG 33KT 3174 10281
HAIL...1.00IN
WIND...60MPH
$$
67930
WWUS54 KMAF 280359
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1059 PM CDT TUE MAR 27 2018
TXC135-495-280409-
/O.CAN.KMAF.SV.W.0010.000000T0000Z-180328T0415Z/
Ector TX-Winkler TX-
1059 PM CDT TUE MAR 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ECTOR AND
SOUTHEASTERN WINKLER COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3172 10253 3165 10266 3165 10303 3192 10285
TIME...MOT...LOC 0358Z 213DEG 20KT 3186 10272
$$
70What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:39 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 27, 6:39 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 639 PM CDT Tue Mar 27 2018 .DISCUSSION... && .AVIATION... Cold front pushing through the area this evening with widespread storms tonight. Wind gusts over 40kts and small hail can be expected with these storms as well as IFR vsbys in the heavy rain. Expect low clouds overnight with MVFR cigs. Conditions will improve across the area after 12z. && .PREV DISCUSSION... /issued 159 PM CDT Tue Mar 27 2018/ DISCUSSION... The upper trough moving in from the west has formed a closed low over AZ this morning. This low will slowly move east passing across the region Wednesday with high pressure building in behind it. This low will bring a good chance of rain to the area... once its gone look for conditions to slowly warm up and dry out. As of midday have extensive mid and high clouds across the area which has kept temperatures down so far today but these are beginning to thin out. Not much of a dryline today as surface moisture pushed up against the higher elevations... have dewpts in the 40s west and 50s east. Temps closer to normal will continue through Thursday then begin to warm through the weekend. A cold front will move through the area tonight... looks to already be into Lea and Gaines Counties as of 18z. This front is moving faster than models indicated so have leaned toward the cooler guidance tonight. This front should be a focus for storms tonight. Have a few showers and storms from last night still lingering over the east but have seen new development back west over Eddy County. Severe storms will be possible tonight as latest SWODY1 has a slight risk from Lea County eastward with steep lapse rates with both directional and speed shear so a few supercells will be possible. Based on model qpf it looks like storms will develop over SE NM then move eastward into the Permian Basin... with the Northern Permian Basin getting the best rainfall. South of the Pecos river rain chances not looking good. FIRE WEATHER... Low RH values have yet to develop as cloud cover has held in but as the sun breaks through look for temperatures to begin to climb this afternoon across the west. A Fire Danger Statement remains in effect for locations west of an Aline to Big Bend line. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 46 68 46 71 / 80 20 10 0 Carlsbad 41 71 45 70 / 30 10 0 0 Dryden 55 83 52 83 / 30 10 10 0 Fort Stockton 47 73 48 71 / 30 10 0 0 Guadalupe Pass 40 63 46 70 / 20 10 0 0 Hobbs 40 66 42 64 / 70 10 10 0 Marfa 37 66 36 68 / 10 0 0 0 Midland Intl Airport 46 70 47 70 / 70 10 10 0 Odessa 46 70 46 70 / 70 10 0 0 Wink 45 73 44 74 / 50 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Mar 27, 2:15 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Tue Mar 27 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 215 PM CDT Tue Mar 27 2018 /115 PM MDT Tue Mar 27 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected across the region. Some of the storms could be severe with large hail and damaging winds through this evening, especially across the Permian Basin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dry conditions will persist from the Guadalupe and Davis Mountains, Presidio Valley, eastward across the Big Bend region, Stockton Plateau and Lower Trans Pecos Wednesday afternoon. Since gusty westerly winds will also affect these areas, near critical to critical fire weather conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 27, 6:08 PM CDT, 4 hours 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 608 PM CDT TUE MAR 27 2018 TXZ045-280000- Gaines TX- 608 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GAINES COUNTY UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Gaines County Airport, or 9 miles southwest of Seminole, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seminole, Gaines County Airport, Fairview and Paynes Corner. LAT...LON 3253 10291 3275 10290 3285 10248 3255 10235 TIME...MOT...LOC 2308Z 247DEG 25KT 3263 10279
Special weather statement, Mar 27, 8:52 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 852 PM CDT TUE MAR 27 2018 TXZ050-051-061-062-280230- Midland TX-Martin TX-Andrews TX-Ector TX- 852 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND AND SOUTHERN MARTIN COUNTIES UNTIL 930 PM CDT... At 851 PM CDT, Doppler radar was tracking a strong thunderstorm near Goldsmith, or 8 miles northwest of West Odessa, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goldsmith, Lenorah, Courtney, Tarzan, Grady, North Cowden, Stanton Municipal Aiport. LAT...LON 3184 10256 3199 10266 3242 10190 3219 10174 TIME...MOT...LOC 0151Z 237DEG 28KT 3195 10255 33
Local storm report, Mar 27, 9:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
923 PM CDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 12 SE ANDREWS 32.20N 102.40W
03/27/2018 E1.00 INCH Andrews TX TRAINED SPOTTER
QUARTER-SIZED HAIL REPORTED COVERING ROAD AT US 385 AND
CO. RD. SE6000.
&&
70Special weather statement, Mar 27, 9:34 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 934 PM CDT TUE MAR 27 2018 TXZ050-051-062-280315- Midland TX-Martin TX-Andrews TX- 934 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS... NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 1015 PM CDT... At 933 PM CDT, Meteorologists at WFO Midland reported a strong thunderstorm, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Midland Airpark and Courtney. LAT...LON 3192 10217 3213 10229 3231 10195 3210 10180 TIME...MOT...LOC 0233Z 234DEG 32KT 3204 10217 33
Special weather statement, Mar 27, 10:00 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1000 PM CDT TUE MAR 27 2018 TXZ050-061-280345- Andrews TX-Ector TX- 1000 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR AND SOUTH CENTRAL ANDREWS COUNTIES UNTIL 1045 PM CDT... At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near Notrees, or 10 miles west of West Odessa, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goldsmith and North Cowden. LAT...LON 3180 10264 3190 10275 3213 10250 3202 10235 TIME...MOT...LOC 0300Z 225DEG 23KT 3188 10266 33
Special weather statement, Mar 27, 10:03 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1003 PM CDT TUE MAR 27 2018 TXZ060-061-067-068-280345- Crane TX-Ector TX-Ward TX-Winkler TX- 1003 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 1045 PM CDT... At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near Wickett, or 8 miles southwest of Monahans, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State Park and Roy Hurd Memorial Airport. LAT...LON 3140 10299 3153 10314 3178 10286 3163 10266 TIME...MOT...LOC 0303Z 225DEG 23KT 3152 10301 33
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 49 min |
| Mar 27, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 57 min |
| Mar 27, 8:52 PM CDT | Special Weather Statement | MAF | Ector, Martin | 38 min |
| Mar 27, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 59 min |
| Mar 27, 9:34 PM CDT | Special Weather Statement | MAF | Martin | 41 min |
| Mar 27, 10:00 PM CDT | Special Weather Statement | MAF | Ector | 45 min |
| Mar 27, 10:03 PM CDT | Special Weather Statement | MAF | Ward | 42 min |
| Mar 27, 10:38 PM CDT | Special Weather Statement | MAF | Martin | 52 min |
| Mar 27, 11:03 PM CDT | Special Weather Statement | MAF | Ector | 42 min |
| Mar 28, 12:43 AM CDT | Special Weather Statement | MAF | Borden | 47 min |
| Mar 28, 12:51 AM CDT | Special Weather Statement | MAF | Ector | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.